Alert archive / Tennessee / Tornado Warnings in 2023

Tornado Warning 42, NWS Memphis, TN

March 31, 2023Benton County, Carroll County, Tennessee

NWS Memphis, TN issued this tornado warning at Mar 31, 2023, 7:28 PM CDT for Benton County, Carroll County, Tennessee. It was in force for 10 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2023, 7:28 PM CDT (00:28 UTC)
Expired
Mar 31, 2023, 7:38 PM CDT
In force
10 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Benton County, TN, Carroll County, TN

The radar

The Ft Campbell radar (KHPX), 111 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 5:58 PM CDTTornado Watch PDSSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WFUS54 KMEG 010028
TORMEG
TNC005-017-010115-
/O.NEW.KMEG.TO.W.0042.230401T0028Z-230401T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
728 PM CDT Fri Mar 31 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Benton County in west Tennessee...
  Southeastern Carroll County in west Tennessee...

* Until 815 PM CDT.
    
* At 728 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles north of Parkers Crossroads, or 7 miles south
  of Huntingdon, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Huntingdon, Camden, New Johnsonville, Bruceton, Hollow Rock,
  Clarksburg, Westport, Hillard, Dollar, I-40 Near The Tennessee
  River, Holladay, Garretsburg, Palmer Shelter, Yuma, Buena Vista and
  Nathan Bedford Forrest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3605 8799 3600 8800 3597 8802 3594 8800
      3594 8793 3587 8794 3584 8797 3583 8803
      3585 8805 3584 8808 3584 8818 3582 8818
      3582 8840 3597 8846 3620 8794 3617 8792
      3613 8792
TIME...MOT...LOC 0028Z 245DEG 44KT 3589 8839 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$
1 follow-up statement
957 
WWUS54 KMEG 010038
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
738 PM CDT Fri Mar 31 2023

TNC005-017-010048-
/O.CAN.KMEG.TO.W.0042.000000T0000Z-230401T0115Z/
Benton TN-Carroll TN-
738 PM CDT Fri Mar 31 2023

...THE TORNADO WARNING FOR BENTON AND SOUTHEASTERN CARROLL COUNTIES
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CDT for west
Tennessee.

LAT...LON 3605 8799 3600 8800 3597 8802 3594 8800
      3594 8793 3587 8794 3584 8797 3583 8803
      3585 8805 3584 8808 3584 8818 3582 8818
      3582 8840 3597 8846 3620 8794 3617 8792
      3613 8792
TIME...MOT...LOC 0037Z 245DEG 44KT 3594 8825 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 31, 6:26 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 31, 6:26 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
626 PM CDT Fri Mar 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.

Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.

A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.

Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.

High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.

Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.

AC3

&&

.AVIATION...(00Z TAFS) Issued at 620 PM CDT Fri Mar 31 2023

A round of strong to severe thunderstorms is expected to impact
MEM and MKL over the next hour or two. Strong damaging wind is
possible along with brief IFR vis. Hail and a tornado at least in
the vicinity is also a possibility.

Before and after thunderstorms strong south to southwest gradient
wind is likely between 25 and 45mph with gusts to 45 mph. Winds
will shift west and then northwest behind a cold front later
tonight.

VFR conditions will prevail at all sites tomorrow along with
northwest wind 10-15kt.

30/Sirmon

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Wind Advisory until 1 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 1 AM CDT Saturday for MSZ001>017-020>024.

TN...Wind Advisory until 1 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...JDS
AVIATION...ARS

In the hours before

Local storm report, Mar 31, 6:33 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
633 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          BROWNSVILLE             35.59N 89.25W
03/31/2023                   HAYWOOD            TN   EMERGENCY MNGR

            A ROOF WAS BLOWN OFF A TRAILER ON PEPPER
            LANE IN BROWNSVILLE. SOME DEBRIS IS ON THE
            ROAD AND IN THE TREES.

&&
Local storm report, Mar 31, 6:37 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          3 S COVINGTON           35.52N 89.65W
03/31/2023                   TIPTON             TN   AMATEUR RADIO

            ROOF DAMAGE AND WINDOWS BLOWN OUT AT
            CHEVROLET DEALARSHIP ON HIGHWAY 51 SOUTH OF
            DOWNTOWN COVINGTON.

&&
Local storm report, Mar 31, 6:42 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
642 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TORNADO          4W BROWNSVILLE          35.59N 89.25W
03/31/2023                   HAYWOOD            TN   EMERGENCY MNGR

            CORRECTS PREVIOUS TORNADO REPORT FROM
            BROWNSVILLE. A ROOF WAS BLOWN OFF A TRAILER
            ON PEPPER LANE IN BROWNSVILLE. SOME DEBRIS
            IS ON THE ROAD AND IN THE TREES.

&&
Local storm report, Mar 31, 6:49 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          3 W BROWNSVILLE         35.59N 89.31W
03/31/2023                   HAYWOOD            TN   AMATEUR RADIO

            ONE CHURCH WAS DESTROYED AND SEVERAL HOMES
            WERE DAMAGED NEAR THE INTERSECTION OF FULTON
            ROAD AND EVINS ROAD WEST OF BROWNSVILLE.

&&
Local storm report, Mar 31, 7:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
707 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TORNADO          COVINGTON               35.57N 89.65W
03/31/2023                   TIPTON             TN   LAW ENFORCEMENT

            THE COVINGTON HOSPITAL HAS BEEN DAMAGED WITH
            PATIENTS BEING REROUTED TO LAUDERDALE
            COUNTY.

&&
Local storm report, Mar 31, 7:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
709 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          2 E MARVELL             34.56N 90.88W
03/31/2023                   PHILLIPS           AR   TRAINED SPOTTER

            SPOTTER REPORT OF A TORNADO.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:35 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGShelby40 min
Mar 31, 8:06 PM CDTTornado WarningMEGFayette, Hardeman, Shelby39 min
Mar 31, 8:31 PM CDTSpecial Weather StatementMEGLauderdale29 min
Mar 31, 8:38 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGFayette, Hardeman, McNairy37 min
Mar 31, 9:14 PM CDTTornado Warning Considerable damage threatMEGChester, Hardeman, Hardin, McNairy46 min
Mar 31, 9:15 PM CDTSevere Thunderstorm WarningMEGCrockett, Gibson, Haywood45 min
Mar 31, 9:34 PM CDTTornado WarningMEGFayette, Shelby41 min
Mar 31, 9:44 PM CDTTornado WarningMEGChester, Decatur, Hardin, Henderson, McNairy30 min
Mar 31, 9:45 PM CDTTornado WarningMEGCarroll, Crockett, Gibson, Haywood45 min
Mar 31, 10:03 PM CDTSevere Thunderstorm WarningMEGFayette, Shelby27 min
Mar 31, 10:07 PM CDTTornado WarningMEGFayette, Shelby23 min
Mar 31, 10:09 PM CDTTornado WarningMEGBenton, Carroll, Henry51 min
Mar 31, 10:16 PM CDTTornado WarningMEGBenton, Henry22 min
Mar 31, 10:22 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman53 min
Mar 31, 10:26 PM CDTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Madison33 min
Mar 31, 10:51 PM CDTTornado WarningMEGChester, Hardeman, McNairy39 min
Mar 31, 10:52 PM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Henderson38 min
Mar 31, 10:54 PM CDTSpecial Weather StatementMEGFayette, Hardeman36 min
Mar 31, 11:00 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman45 min
Mar 31, 11:19 PM CDTAreal Flood AdvisoryMEGFayette, Hardeman, Shelby3 hr
Mar 31, 11:21 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGChester, Decatur, Hardin, Henderson, McNairy39 min
Mar 31, 11:25 PM CDTSpecial Weather StatementMEGHenderson35 min
Mar 31, 11:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGChester, Hardeman, McNairy34 min
Mar 31, 11:29 PM CDTSpecial Weather StatementMEGBenton16 min
Mar 31, 11:41 PM CDTSevere Thunderstorm WarningMEGBenton, Decatur19 min
Mar 31, 11:45 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGHardeman, McNairy45 min
Mar 31, 11:56 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGChester, Decatur, Hardin, Henderson, McNairy49 min
Apr 1, 12:22 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGHardin, McNairy22 min
Apr 1, 3:24 AM CDTWind AdvisoryMEGBenton, Carroll, Crockett, Decatur, Dyer, Gibson and 8 more11 hr
Apr 1, 2:13 PM CDTWind AdvisoryMEGBenton, Carroll, Chester, Decatur, Hardeman, Hardin and 3 more4 hr

Nearby

Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.